Cancer in different parts of the body is an increasingly common pathology related to cells. In a typical process, the cells of the human organism grow and divide depending on when the body needs them so that those cells that age, die, or are damaged are replaced. In cancer patients, this process is uncontrolled since new cells are born when they are not needed, while old or damaged cells do not die as they should, and it becomes an abnormal process.
Cancer treatment is what many know as chemotherapy. While it can significantly help save or prolong the patient’s life, there are various side effects that many people are not aware of. The clearest example of this is the so-called hand-foot syndrome or palmoplantar erythrodysesthesia, which causes certain warts on the extremities, numbness of the hands and feet, and other symptoms. If you want to know more about chemo foot blisters, in the following FastlyHealarticle, you will find a wealth of information.
Table of Contents
Numbness of hands and feet from chemotherapy
As explained above, the sound-known hand-foot syndrome is a side effect of cancer treatment called chemotherapy. This process is based on drugs whose main objective is to kill cancer cells in the body and prevent them from dividing and growing faster than healthy cells.
Although there are different types of chemotherapy, most have significant side effects, and this hand-foot syndrome is one of them. It causes swelling, redness, and solid or moderate discomfort on the soles of the feet and hands. Likewise, there are occasions when this syndrome causes blisters in these extremities, and although it is usually less frequent than the symptoms detailed above, many patients suffer from it. In less frequent cases, the symptoms of this syndrome may be present in other areas, such as the elbows and knees.
Cancer patients have as a priority to control this pathology. However, it is essential that they also undergo various treatments to improve some of the side effects that could be generated, so it is necessary to maintain constant contact with the doctor and be aware of any new symptoms experienced.
Next, we will talk more in-depth about the blisters on the feet due to chemotherapy, medically known as palmoplantar erythrodysesthesia.
Palmoplantar erythrodysesthesia: degrees and symptoms
Hand-skin syndrome can cause various symptoms depending on whether it has a high severity or mild or moderate. To know the degree of the syndrome of the extremities, the patient must consult with a specialist so that he can evaluate it and offer the correct treatment.
When the disorder is moderate or mild, the most characteristic symptoms of palmoplantar erythrodysesthesia are:
- The presence of inflammation and swelling in the affected limbs.
- Redness is very similar to those that occur with sunburn.
- Feeling burning or tingling.
- Suffer sensitivity to touch.
- Have tight skin.
- Thick calluses and blisters on the soles of the feet or the palms of the hands.
In the case of severe hand-foot syndrome, symptoms such as:
- Intense pain in the affected area.
- Peeling of the dermis or cracking.
- Difficulty using hands or walking.
- Presence of skin ulcers, sores, or blisters.
Chemotherapy foot blisters: treatment
When hand-foot syndrome appears, specialists may recommend various ways to treat it and thus reduce the symptoms it produces. Among the most frequent factors are topical anti-inflammatories, for example, corticosteroid creams. On the other hand, the doctor may reduce the doses of chemotherapy or change the chemotherapy schedule to alleviate the syndrome. In some cases, it may be necessary to stop cancer treatment until these side effects are alleviated.
Likewise, the patient can also undergo an oral analgesic treatment and the application of ice packs to the affected area while undergoing chemotherapy. In addition to the above, the specialist can recommend various topical moisturizing creams to improve the dermis.
In case a person is undergoing chemotherapy and has not suffered the appearance of the syndrome that causes blisters on the feet, several tips can help considerably to prevent it. Among them, the following stand out:
- Take baths with cold water and, in the end, pat the skin dry without rubbing.
- Refresh your extremities several times a day with tap water or a damp towel.
- Wear loose shoes and do not walk around the house barefoot.
- Avoid using hot water on the extremities when the patient is bathing.
- Do not perform activities or sports that require force or rubbing.
- Avoid being subjected to great heat, such as a sauna or sunlight exposure.
- Do not be in contact with chemicals or use vinyl or rubber gloves.
- Avoid using household appliances or utensils that require pressure or force with your hands.
This article is merely informative, at FastlyHeal .com we do not have the power to prescribe medical treatments or make any diagnosis. We invite you to see a doctor in the case of presenting any condition or discomfort.
If you want to read more articles similar to Blisters on the feet from chemotherapy: degrees, treatment, and prevention, we recommend entering our category of Skin, hair, and nails.
I am a Surgeon with a diploma in comprehensive ultrasound and surgical care residency, an area I am specializing in. During the exercise of my profession, I have realized the need for patients to know the diseases they suffer, and I can tell you that a large part of their complications is due to a lack of information. Being a health web writer allows me to transmit my experience, without borders, to all those readers eager for knowledge, educate them in the prevention of diseases and promote a healthy lifestyle.